Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 113, NWS Glasgow, MT

July 26, 2011Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 26, 2011, 2:27 PM MDT for Valley County, Montana. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2011, 2:27 PM MDT (20:27 UTC)
Expired
Jul 26, 2011, 2:58 PM MDT
In force
31 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Valley County, MT

The radar

The Glasgow radar (KGGW), 53 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 2:27 PM MDTTSTM WND GST 60Saint Marie, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WUUS55 KGGW 262027
SVRGGW
MTC105-262130-
/O.NEW.KGGW.SV.W.0113.110726T2027Z-110726T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
227 PM MDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...

* UNTIL 330 PM MDT.

* AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAINT MARIE...OR 15 MILES NORTHEAST OF GLASGOW...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUSTRE AROUND 300 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 62 MPH WERE REPORTED IN GLASGOW WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR NORTHEAST MONTANA.

&&

LAT...LON 4862 10601 4856 10602 4856 10594 4844 10580
      4835 10580 4827 10646 4853 10661 4883 10624
TIME...MOT...LOC 2027Z 245DEG 34KT 4841 10643

$$

MICKELSON
WEATHER.GOV/GLASGOW
2 follow-up statements
327 
WWUS55 KGGW 262050
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT TUE JUL 26 2011

MTC105-262130-
/O.CON.KGGW.SV.W.0113.000000T0000Z-110726T2130Z/
VALLEY-
250 PM MDT TUE JUL 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EASTERN VALLEY COUNTY...

AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LARSLAN...OR 23 MILES SOUTHEAST OF OPHEIM...AND MOVING
NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER...  RURAL AREAS OF EASTERN
VALLEY COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR NORTHEAST MONTANA.

&&

LAT...LON 4883 10624 4862 10601 4856 10602 4856 10594
      4844 10580 4835 10580 4831 10616 4871 10639
TIME...MOT...LOC 2049Z 231DEG 39KT 4858 10612

$$

MICKELSON
WEATHER.GOV/GLASGOW
162 
WWUS55 KGGW 262058
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
258 PM MDT TUE JUL 26 2011

MTC105-262108-
/O.CAN.KGGW.SV.W.0113.000000T0000Z-110726T2130Z/
VALLEY-
258 PM MDT TUE JUL 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VALLEY COUNTY IS
CANCELLED...

AT 257 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT 
OF THE AREA AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR NORTHEAST MONTANA.

LAT...LON 4883 10624 4862 10601 4856 10602 4856 10594
      4844 10580 4835 10580 4831 10616 4871 10639
TIME...MOT...LOC 2058Z 231DEG 39KT 4863 10599

$$

MICKELSON
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:20 AM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 26, 10:20 AM MDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1020 AM MDT TUE JUL 26 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
UPDATE TO LOWER POPS FOR THE WESTERN AND CENTRAL ZONES. ALSO
LOWERED TEMPS A TAD FOR THE NW AND RAISED THEM FOR THE SE. TWEAKED
WINDS TOO TOWARD ADJMET GUIDANCE. REST OF FORECAST LOOKED GOOD.
JAMBA

PREVIOUS DISCUSSION...
A SHALLOW UPPER LEVEL TROUGH HAS DEVELOPED OVER THE WESTERN STATES
THAT WILL CONTINUE IN PLACE THROUGH THE SHORT TERM PERIOD. A
SHORTWAVE DISTURBANCE IN THE UPPER FLOW WILL LIFT NORTHEAST INTO
ALBERTA AND SASKATCHEWAN TODAY. THIS WILL MAINTAIN AN UPPER JET
AIMED AT SURFACE TROUGH/FRONTAL BOUNDARY IN WESTERN NORTH DAKOTA.
BOTH NAM AND GFS PLACE THE HEAVY QPF EAST OF THE STATE BORDER BUT
KEEP SOME LIGHTER QPF FOR NORTHEAST MONTANA. WITH SURFACE BASED
CAPE OVER 2000 J/KG AND LIFTED INDEX OF -8C EXPECT THIS ACTIVITY
TO BECOME SEVERE IN NORTH DAKOTA AND OUR NORTHEAST CORNER. SO COULD
SEE ENERGETIC THUNDERSTORMS LATE THIS AFTERNOON OR EVENING.
OTHERWISE KEPT SLIGHT CHANCE POPS IN FOR TODAY ELSEWHERE. THE SPC
CONVECTIVE OUTLOOK FOR TODAY INCLUDES OUR NORTHEAST ZONES FOR
POSSIBLE SEVERE THUNDERSTORMS.

TONIGHT FLOW ALOFT BECOMES NEARLY ZONAL AS SEVERAL WEAK SHORTWAVES
ROTATE THROUGH WESTERN CANADA. THIS COULD SEND WEAK DISTURBANCES
ACROSS NEMONT THROUGH WEDNESDAY NIGHT. THEN GFS PICKS UP A WEAK
UPPER RIDGE FOR THURSDAY WHICH WILL CAUSE FLOW ALOFT TO BECOME
SLIGHTLY NORTHWESTERLY. THAT COULD SUPPRESS THUNDERSTORMS FROM
DEVELOPING.

THE MAIN EFFECT OF THE SHALLOW TROUGH WILL BE TO KEEP NEMONT ON
THE NORTH SIDE OF THE FLUCTUATING TEMPERATURE BOUNDARY...THUS
KEEPING TEMPERATURES CLOSE TO NORMAL. SCT

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE EXTENDED BEGINS WITH ZONAL FLOW ALOFT ACROSS NORTHEAST
MONTANA. THE CENTER OF THE UPPER RIDGE OVER THE SOUTHEASTERN CONUS
BEGINS TO SLIDE WEST DURING THE UPCOMING WEEKEND. BY MONDAY
AFTERNOON THE CENTER OF THAT RIDGE WILL BE OVER WEST TEXAS AND THE
FRONT RANGE OF THE CENTRAL ROCKIES AS PER THE GFS SOLUTION.

GOING TO BE EXTRA CAREFUL ON BUYING THE GFS WITH THE EC AND GEM
SHOWING SOME CANADIAN PACIFIC SHORTWAVES KEEPING A CHANCE OF
THUNDERSTORMS IN THE FORECAST...WHEREAS THE GFS IS A BIT MORE
STRONGER ON THE RIDGE WHICH WOULD LEAD TO A DRIER FORECAST. THE
GFS IS ALSO STRUGGLING WITH UPPER LEVEL PATTERNS OVER THE NORTHERN
CANADIAN PRAIRIE PROVINCES WHICH IS SHOWING A RUN TO RUN
INCONSISTENCY ISSUE.

THE FORECAST TREND WILL BE FAIRLY DRY EARLY FOR MOST OF NORTHEAST
MONTANA...THEN TRANSITIONING TO CLIMO FOR THE REMAINDER UNTIL
BETTER MODEL AGREEMENT AND STABILITY CAN LEAD TO A HIGHER
CONFIDENCE TO NUDGE DRY OR WET WITH THE EXTENDED.           PROTON

&&

.AVIATION...
VFR FROM NOON ONWARD. SCATTERED MORNING THUNDERSTORM ACTIVITY WILL
COULD LEAD TO POCKETS OF MVFR/IFR AND BRIEF... STRONG... ERRATIC
WINDS. MAJORITY OF STORMS SHOULD EXIT TO THE NORTH AND EAST AROUND
OR JUST AFTER NOON. A FEW ISOLATED SHOWERS MAY BE LEFT AROUND KSDY
OR EAST AND NORTH OF KOLF IN THE EARLY AFTERNOON. WINDS WILL BE
OUT WEST FROM 10 TO 15 KTS THROUGH THE AFTERNOON AND BECOMING
LIGHTER AROUND 5 TO 10 KTS OVERNIGHT. GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 26, 3:07 AM MDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
307 AM MDT TUE JUL 26 2011

MTZ016>027-059>062-271100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
307 AM MDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS THE AREA TODAY WILL BRING ANOTHER ROUND
OF THUNDERSTORMS. SOME STORMS MAY BECOME SEVERE IN THE AFTERNOON
WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 26, 1:10 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
110 PM MDT TUE JUL 26 2011

MTZ016-017-262015-
PHILLIPS-VALLEY-
110 PM MDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 215 PM MDT.

AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF MALTA...MOVING NORTHEAST AT
45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   SACO...
   HINSDALE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4818 10690 4802 10762 4826 10779 4857 10729
      4857 10712
TIME...MOT...LOC 1910Z 241DEG 38KT 4817 10755

MICKELSON
WEATHER.GOV/GLASGOW
Local storm report, Jul 26, 2:02 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
202 PM MDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND GST     SSW TAMPICO             48.30N 106.83W
07/26/2011  E60 MPH          VALLEY             MT   TRAINED SPOTTER

&&

METZGER
Special weather statement, Jul 26, 2:03 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
203 PM MDT TUE JUL 26 2011

MTZ021-262100-
PETROLEUM-
203 PM MDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PETROLEUM COUNTY IN NORTHEAST MONTANA...

UNTIL 300 PM MDT.

AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF FLATWILLOW...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   FLATWILLOW...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4685 10862 4696 10862 4684 10787 4675 10791
      4674 10850 4674 10856 4677 10864 4683 10864
TIME...MOT...LOC 2003Z 287DEG 20KT 4685 10858

TFJ
WEATHER.GOV/GLASGOW
Local storm report, Jul 26, 2:11 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
211 PM MDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     GLASGOW                 48.20N 106.64W
07/26/2011  M62 MPH          VALLEY             MT   ASOS

&&

METZGER
Local storm report, Jul 26, 2:18 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
218 PM MDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             3 N FLATWILLOW          46.87N 108.39W
07/26/2011  E1.25 INCH       PETROLEUM          MT   TRAINED SPOTTER

&&

JB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:19 PM MDTSpecial Weather StatementGGWPhillips56 min
Jul 25, 7:31 PM MDTSpecial Weather StatementGGWPhillips59 min
Jul 25, 7:37 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley68 min
Jul 25, 8:00 PM MDTSevere Thunderstorm WarningGGWGarfield60 min
Jul 25, 8:42 PM MDTSpecial Weather StatementGGWValley63 min
Jul 25, 8:51 PM MDTTornado WarningGGWGarfield24 min
Jul 25, 9:11 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone64 min
Jul 25, 11:45 PM MDTSpecial Weather StatementGGWGarfield60 min
Jul 26, 12:14 AM MDTSpecial Weather StatementGGWValley61 min
Jul 26, 1:18 AM MDTSpecial Weather StatementGGWValley57 min
Jul 26, 6:28 AM MDTSpecial Weather StatementGGW62 min
Jul 26, 1:10 PM MDTSpecial Weather StatementGGWPhillips65 min
Jul 26, 1:28 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley34 min
Jul 26, 1:50 PM MDTSevere Thunderstorm WarningGGWValley55 min
Jul 26, 2:03 PM MDTSpecial Weather StatementGGWPetroleum57 min
Jul 26, 2:18 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum57 min
Jul 26, 3:11 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum36 min
Jul 26, 3:24 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan66 min
Jul 26, 3:50 PM MDTSpecial Weather StatementGGWPetroleum25 min
Jul 26, 3:54 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips66 min
Jul 26, 4:25 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan55 min
Jul 26, 4:56 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley64 min
Jul 26, 5:53 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone37 min
Jul 26, 5:57 PM MDTSpecial Weather StatementGGW33 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.